Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

April 28, 2021Albany County, New York

NWS Albany, NY issued this special weather statement at Apr 28, 2021, 12:06 AM EDT for Albany County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 12:06 AM EDT (04:06 UTC)
Expired
Apr 28, 2021, 12:45 AM EDT
In force
39 min
Issued by
NWS Albany, NY

County Albany County, NY

The radar

The Albany radar (KENX), 12 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS81 KALY 280406
SPSALY

Special Weather Statement
National Weather Service Albany NY
1206 AM EDT Wed Apr 28 2021

NYZ048-049-051>054-060-061-280445-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Western
Schenectady-Western Albany-
1206 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
NORTHEASTERN COLUMBIA...CENTRAL ALBANY AND SOUTHERN RENSSELAER
COUNTIES...

At 1206 AM EDT, a strong thunderstorm was located over Altamont, or 7
miles southwest of Rotterdam, moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Rotterdam around 1210 AM EDT.
  Voorheesville around 1215 AM EDT.
  Colonie, Guilderland and Feura Bush around 1220 AM EDT.
  Albany, Delmar and Loudonville around 1225 AM EDT.
  Watervliet, Rensselaer, Menands, Castleton-On-Hudson and Selkirk 
  around 1230 AM EDT.
  East Greenbush, Wyantskill and Wynantskill around 1235 AM EDT.
  Nassau, West Sand Lake and Averill Park around 1240 AM EDT.
  Stephentown around 1245 AM EDT.

Other locations impacted by this storm include Shakers, Bleecker
Stadium, Clarksville, East Berne, Brookview, Van Hoesen Station,
Albia, Beckers Corners, Millers Corners and Rayville.
This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 10 and 25a.
 Interstate 890 between exits 8 and 9.
 Interstate 87 between exits 21A and 5.
 Interstate 787 between exits 1 and 8.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4239 7341 4264 7419 4267 7417 4272 7417
      4273 7418 4271 7419 4271 7421 4283 7416
      4265 7331
TIME...MOT...LOC 0406Z 287DEG 40KT 4271 7407 

$$

DBT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Apr 27, 10:21 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 27, 10:21 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1021 PM EDT Tue Apr 27 2021

.SYNOPSIS...
Low pressure will slowly move from the western Great Lakes to
northern New England over the next few days. This storm will
bring periods of rain and thunderstorms to our area through the
end of the week. The southern half of the forecast area will
likely see summer-like temperatures on Wednesday while northern
areas will remain cooler. A cold front will cross the area on
Friday bringing breezy and chilly weather for the first part of
the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
.UPDATE...Radar indicating scattered convection moving into the
western/southern Adirondacks this evening associated with a warm
front. While cool temperatures and meager dewpoints are in place
in the low levels, there is a layer of mid level instability
evidenced by steep 700-500 mb lapse rates of 7.3C/Km from the
00Z KALY sounding. Conditions are stable below 700 mb, but there
is plenty of instability aloft to continue mention of isolated
embedded thunder through much of the night within the
scattered/numerous showers. Adjusted pops and temps based on
latest trends. Coverage of showers outpacing near-term
guidance, so expanded chance/likely pops across a greater area
encompassing the northern 3/4 of the area.

.PREVIOUS [0757]...Satellite imagery reveals mid/high level
clouds increasing across the region. Watching some scattered
elevated convective showers with a few embedded thunderstorms
north of Lake Ontario rolling over top of a upper level ridge.
This activity is still expected to move into our region later
this evening into the overnight hours, mainly across the
northern half of the area based on latest hi-res guidance.
Delayed onset of pops by a few hours based on current
radar/satellite trends. Will continue to mention isolated
thunder with elevated instability present. No other changes at
this time.

Low to mid level warm advection and positive theta e advection
increase with the mid and upper level ridging becoming flatter
as it slowly shifts eastward. A short-wave in the west/northwest
flow will drop southeast from the upper Great Lakes Region and
southern Ontario. Upward motion looks strong enough for a period
of showers and a few thunderstorms with some elevated
instability as Showalter indices become negative over most of
the area by later tonight. The better forcing looks to be over
the northern two thirds of the forecast area. Less of a threat
of showers south. Lows will be in the 40s with a few upper 30s
over the southern Adirondacks.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday...The actual warm front looks like it will be south
of the Capital Region. It will begin to lift northward during
the day and it may stall along or near the I-90 corridor.
Another impulse will move along the boundary. The Showalter
values decrease to 0C to -4C. The low-level jet increases to
30-40 kts with some steepening of the mid level lapse rates. The
degree of instability is in question, but MUCAPE values of
500-1000 J/kg are possible from the Capital Region south and
west. Some thunderstorms could be strong and SPC has the western
Adirondacks and Mohawk Valley in a Marginal Risk. Locations
south of Albany look like they will get into the warm sector.
Highs forecast in the upper 50s to upper 60s north of the
Capital Region. 70s and even a few lower 80s are possible near
KPOU. With warm temperatures near poughkeepsie, would not be
surprised to see marginal risk extended further southeast by
tomorrow.

Wednesday night into Thursday...The sfc wave moves by and the
front may actually sag south of most of the region at night.
Initially, showers will be likely with a slight chance of
thunderstorms. Lows will fall back into the 40s northeast of the
Capital Region and Mohawk Valley with 50s in those areas south
and east.

Thursday...Another short-wave rides along the boundary with
more showers. A lot of uncertainty exists in the amount of
warming that will occur ahead of the next wave moving along the
front, as the mid level flow becomes flatter and skies look to
be mostly cloudy. We have highs in the 60s with some upper 50s
over the southern Greens and Adirondacks and a few lower 70s in
the mid Hudson valley. With cooler temperatures and clouds,
have left out thunder for Thursday with this forecast. Best
chance for any thunderstorms on Thursday would be across far
southern part of forecast area, Ulster, Dutchess and Litchfield
Counties.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Plenty of opportunities for precipitation over the long term period
as thermal gradients become positioned over the region with
shortwaves interacting with these baroclinic zones. Temperatures
will generally stay near normal by early May standards but depending
on exactly how far north or south the boundaries set-up,
temperatures may end up warmer or cooler than current predications.
Therefore, this remains a low confidence forecast. Read on for
details.

We start off the long term on Friday with an upper level shortwave
pushing across our region and an associated surface cold front.
Guidance has trended earlier with the timing of this cold front.
While previous runs suggested that our southern zones may be able to
tap into the system's warm sector, the 12 UTC guidance has trended
faster with the cold front now looking to exit by or shortly after
12 UTC into New England. Therefore, temperatures have trended cooler
and future updates may continue the cooler trend. Showers along the
cold front look favorable for at least the first half of the day so
continued to show chance POPs from 12 to 18 UTC Friday. Then,
guidance shows a secondary, compact shortwave from the Great Lakes
digging into the Northeast on the heels of the parent shortwave. Not
only should this result in additional chances for showers (including
lake enhanced showers) but its trough axis should act as a secondary
cold front and usher in a much cooler air mass for Friday night. In
fact, lingering showers overnight could change to snow showers in
the higher terrain of the southern Adirondacks. Overnight lows look
to fall into the mid to upper 30s for the hills towns and higher
terrain with low to mid 40s in the valley.

High pressure and upper level subsidence build into the Northeast
for Saturday which should act to shut off showers. Temperatures
remain cooler than normal thanks to ongoing northwest flow with
highs 5 to 10 degrees cooler than normal. Breezy conditions at least
through the first half of the day will make it feel even cooler.

The ridge axis pushes into and east of the region Saturday night
into Sunday with an upper level warm front inching eastward. The air
mass behind this warm front will be quite warm. In fact, a belt of
strong westerly flow around the periphery of a large scale ridge
positioned over the Southeast U.S looks to channel a nose +10C to
+14C isotherms into the Great Lakes. Exactly how north and east this
air mass reaches remains uncertain. The latest 12 UTC ECMWF and CMC
guidance paint similar pictures suggesting the warm front reaches
into northern New England while the GFS is rather ambitious
suggested it soars well through ME into the Canadian Maritimes. For
now, we sided with the ECWMF and CMC which both show the boundary
stalling across our region resulting in zonal/westerly flow that
could allow multiple shortwave to ride along the boundary and result
in multiple chances for showers and even some storms, depending on
the instability gradient. Not enough confidence to introduce
thunderstorms at this time given ongoing uncertainty but will be
worth monitoring. Interestingly, the ECMWF and CMC show a strong
area of high pressure in Ontario pushing southward towards the
middle of next week. The leading edge of the cooler air associated
with this high could become a backdoor cold front that acts to
tighten the baroclinic gradient over our area even further. Given
this set-up and continued uncertainties, we limited POPs to slight
chance for most of the region but placed POPs over the entire region
Monday through Tuesday.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions in place early this evening, with high/mid level
clouds increasing. Cigs will gradually lower later this evening
and overnight as scattered showers with isolated thunderstorms
approach from the north/west. Activity has already developed
north of Lake Ontario, and should reach the KGFL/KALB TAF sites
between 03Z-05Z. It is less certain if this activity will reach
KPSF, so will only mention VCSH there. Showers should stay well
north of KPOU. Conditions may lower to MVFR levels within any
persistent showers. Will not mention thunder at this time due
to isolated coverage embedded within the showers.

Showers will move off to the east by 12Z Wednesday, although
with residual low level moisture and a west-east surface
front draped across the area, cigs are expected to lower to
MVFR levels at KALB/KGFL/KPSF Wednesday morning. The front will
be north of KPOU, so VFR conditions expected there.

Scattered to numerous showers and thunderstorms are then
expected to develop Wednesday afternoon into early evening from
west to east. Exact timing still uncertain, although there is
increasing confidence in a period of convection. Any
thunderstorms could produce gusty winds and even some hail, as
well as MVFR/IFR conditions.

Winds will be variable around 5 kt or less through tonight.
Winds are expected to become west-northwest on Wednesday around
4-6 kt.

Outlook...

Wednesday Night: High Operational Impact. Likely SHRA...TSRA.
Thursday: High Operational Impact. Likely SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Breezy. Chance of SHRA.
Friday Night: Moderate Operational Impact. Breezy. Chance of SHRA.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Low pressure will slowly move from the western Great Lakes to
northern New England over the next few days. This storm will
bring periods of rain and thunderstorms to our area through the
end of the week. The southern half of the forecast area will
likely see summer-like temperatures on Wednesday while northern
areas will remain cooler. A cold front will cross the area on
Friday bringing breezy and chilly weather for the first part of
the weekend.

The RH values will recover to 80 to 100 percent Wednesday
morning. The minimum RH values Wednesday afternoon will be in
the 45 to 80 percent range with scattered showers and isolated
thunderstorms.

The winds will vary in direction at 10 mph or less Tuesday
night into Wednesday.

The next widespread rainfall will be Wednesday into Thursday when
a warm front and multiple low pressure systems impact the area
with showers and some thunderstorms.

&&

.HYDROLOGY...
Forecast rainfall through Thursday night ranges from around 0.4
inches across southern areas to 1 to 1.4 inches across northern
areas. Rainfall will probably be somewhat variable and could be
locally heavier where thunderstorms occur. Rainfall is expected
to bring 1 to 3 foot rises to area rivers.

Much of the Albany HSA is in D0 or D1 based on the latest
Drought Monitor. Any rainfall will be beneficial.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/JPV
SHORT TERM...SND
LONG TERM...Speciale
AVIATION...JPV
FIRE WEATHER...SND
HYDROLOGY...SND
Hazardous weather outlook, Apr 27, 4:27 PM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
427 PM EDT Tue Apr 27 2021

CTZ001-013-MAZ001-025-NYZ041>043-049-050-052>054-058>061-063>066-083-
084-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Northern Warren-
Northern Washington-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
427 PM EDT Tue Apr 27 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038>040-047-048-051-082-281100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Schoharie-Western Schenectady-Western Albany-
Northern Fulton-
427 PM EDT Tue Apr 27 2021

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Risk a few thunderstorms could become severe
with large hail one inch in diameter or greater or damaging winds 58
mph or greater Wednesday afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Wednesday.

In the hours before

Special weather statement, Apr 28, 12:06 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1206 AM EDT Wed Apr 28 2021

NYZ048-049-051>054-060-061-280445-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Western Columbia-Eastern Rensselaer-Western
Schenectady-Western Albany-
1206 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
NORTHEASTERN COLUMBIA...CENTRAL ALBANY AND SOUTHERN RENSSELAER
COUNTIES...

At 1206 AM EDT, a strong thunderstorm was located over Altamont, or 7
miles southwest of Rotterdam, moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Rotterdam around 1210 AM EDT.
  Voorheesville around 1215 AM EDT.
  Colonie, Guilderland and Feura Bush around 1220 AM EDT.
  Albany, Delmar and Loudonville around 1225 AM EDT.
  Watervliet, Rensselaer, Menands, Castleton-On-Hudson and Selkirk
  around 1230 AM EDT.
  East Greenbush, Wyantskill and Wynantskill around 1235 AM EDT.
  Nassau, West Sand Lake and Averill Park around 1240 AM EDT.
  Stephentown around 1245 AM EDT.

Other locations impacted by this storm include Shakers, Bleecker
Stadium, Clarksville, East Berne, Brookview, Van Hoesen Station,
Albia, Beckers Corners, Millers Corners and Rayville.
This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 10 and 25a.
 Interstate 890 between exits 8 and 9.
 Interstate 87 between exits 21A and 5.
 Interstate 787 between exits 1 and 8.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4239 7341 4264 7419 4267 7417 4272 7417
      4273 7418 4271 7419 4271 7421 4283 7416
      4265 7331
TIME...MOT...LOC 0406Z 287DEG 40KT 4271 7407

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:12 PM EDTSpecial Weather StatementALYUlster33 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.